Fosamax Plus D Calcium Pills, Daily Headaches, Red Dots, Stool Softener, Colace
I took Fosamax plus D for 3 and a half months during the end of 2007 and into mid February of 2008. I took one pill per week. I had problems with the very 1st pill. I took it late morning and by 6 p.m. nausea set in. The nausea was with me constantly. It ... more »
I took Fosamax plus D for 3 and a half months during the end of 2007 and into mid February of 2008. I took one pill per week. I had problems with the very 1st pill. I took it late morning and by 6 p.m. nausea set in. The nausea was with me constantly. It would subside some by the end of the week when it was time for another pill. I have daily headaches and it caused the headaches to be worse. I was also having problems with constipation. I was 55 when I started the Fosamax plus D. My doctor also put me on calcium pills with D just before the Fosamax. When I next saw him he told me to take an antacid for the nausea and gave me a prescription for a stool softener (I believe it was Colace) for the constipation. Now I see a patern. A pill on top of a pill for each problem. I did not take them. I ate crackers for the nausea and increased fiber for the constipation. It didn't make me feel 100%, but I was a lot better. Then I started getting cramps in my legs. Called my PCP and he said he didn't think it was from the Fosamax. Nothing got better. Only worse. The cramps in my legs became constant and it was hard to sleep. Then I noticed my back ached too. I liked to lay on my stomach on my bed and listen to my walkman at night. I would do it anywhere from 1 to 3 hours. It's normal at my age to feel stiff when I first get up after doing something like this. It would last 10 seconds to a minute tops. What I noticed now was that when I stood up my back stayed stiff a lot longer and ached. Sometimes it ached all night and I had trouble sleeping. Then a spot appeared on one foot near my ankle. It looked like a bruise, but there was no pain. Near the end of the 2nd week I looked at it real close. It wasn't a bruise. It was at least a hundred tiny red dots so close together they looked like one spot and was about the size of a penny. I had an appointment with my PCP the end of the next week. Now the spot had been there 3 weeks. He took one look and said trauma or injury and sent me for bloodwork. He said he didn't think this was related to the Fosamax either. Nothing showed in the bloodwork. Within another 2 weeks after this I noticed a small wheezing in my breathing at night. I called my doctor and again heard he hardly thought it was from the Fosamax plus D. I had always had thin hair and it got even thinner while on this pill. I had taken all I could. I went off the pill without telling my doctor. Slowly all the aches subsided and within a week the spot near my ankle went away. I still have minor nausea and constipation but it may be from the calcium with D that I take and I am a very nervous person anyway with a lot of stress in my life. But the nausea and constipation are minor compared to what it was when I was on the fosamax. My hair has not thickened since I went off the drug in February of 2008. I had always gone to the dentist faithfully every 6 months. In June of 2008 (4 months after stopping the fosamax) I went to a new dentist. She did full x-rays (each tooth separately) and a cleaning. There was some gum recession and bone loss, but this I already knew. I specifically asked her if I needed a quad scaling and she said no. I only had to come in for cleanings every 4 months instead of 6. A year later they did x-rays again. August of 2009. Suddenly everything had changed. There was more bone loss and I needed the scaling and some of my front teeth were loose. They had hoped the scaling would help the gums tighten up and the teeth would be o.k. After the scaling there was no change. I know that gum problems can occur from the Fosamax as well as a condition called dead jaw. When I first saw this dentist I put on the medical form that I had been on the drug. She was concerned but said that she didn't think that it would be a problem since I had only been on it for 3 and a half months. Now I have to wonder if this sudden change was from the Fosamax, but can't prove it was. At this point I have to clean my teeth all the time, am on an antibiotic mouthwash, have to go for cleanings every 3 months and they are talking about doing scalings each year. The scalings are very painful and my dental plan only covers 80% of some procedures and sometimes I have to pay the whole bill because my plan only allows x-rays once a year and cleanings every 6 months, not 4 or 3. This is money I can't afford. I am miserable and wish I had never taken the Fosamax plus D. I worry about the front teeth falling out. My dentist said not to because there are things they can do. I know she means crowns and implants, but there's no way I can afford these things. I am going into debt just paying for the extra cleanings. And sadly people judge you by what they see. If I walk around in public missing front teeth people will think "Look at that woman. She'd rather walk around with no teeth than see a dentist." They would never know the thousands of dollars I put into my teeth or that most of my life I went to the dentist every 6 months. I cannot turn the clock back and undo any damage that the Fosamax has done and may still be causing. Since it doesn't metabolize in the system they have no idea how many years it can sit there doing damage. All I can do is tell other people what I went through. Still, if their doctor recommends Fosamax, Boniva or any of the other drugs in this group it is their personal decision to make. I just feel they should be aware that it can cause severe irreversible damage in some people. Also I have notified the FDA about the problems I had on this drug.